MAUDE Adverse Event Report: INTUITIVE SURGICAL, INC ENDOWRIST; STAPLER 45 RELOAD

INTUITIVE SURGICAL, INC ENDOWRIST; STAPLER 45 RELOAD
Model Number 48445G-04
Medical Device Problem Code Material Fragmentation (1261)
Health Effect - Clinical Code No Clinical Signs, Symptoms or Conditions (4582)
Date of Event 08/23/2021
Type of Reportable Event Serious Injury
Additional Manufacturer Narrative
Intuitive surgical, inc.(isi) received the reload involved with this complaint and completed the device evaluation.Failure analysis confirmed the reported issue.The reload was found to have cartridge damage at the reload fin at the proximal end.A broken piece measuring approximately 0.018" x 0.027" was not returned.The reload was not found to have any blade damage.The root cause of this failure is attributed to user.A senior failure analysis engineer performed in-house testing to replicate this event and the following was documented.The reload was visually inspected and confirmed that the proximal fin was broken and had a piece detached.The fin appeared to have been split open and walls deformed outwards.The knife did not appear damaged and all pushers were deployed, suggesting that the reload was fully fired.Log review indicated this firing was completed.Damage was able to be re-created on an in-house reload by closing the jaws before fully seating the reload into the channel, causing the fin to get partially crushed by the anvil.Once this initial damage occurred, the reload was then properly seated in the channel and the reload was fired.Firing was able to be completed.The fin did not generate a fragment during the firing, but upon removal of the in-house reload, the damage to the fin appeared similar to the returned reload.In-house testing suggests root cause of fin damage is user related, likely from improper reload installation.A review of the system logs for the procedure date of (b)(6) 2021 was performed and the following was observed.Multiple error 1164's were noticed in the logs indicating that no stapler reload was found in the stapler instrument.These errors were always directly followed by error 22020 indicating that the installed stapler 45 instrument failed to engage on the system arm.The stapler 45 instrument used during this event was reused in a subsequent procedure with 15 uses remaining.A senior failure analysis engineer reviewed the instrument logs for the stapler 45 instrument used during this event and the following information was provided: "logs show that pn 470298-14, lot t10200917-0068 fired 1 reload (green).Firing was completed per the logs.The 1164 errors are reload recognition errors, and the 22020 errors are engagement failures.Neither one is likely related to the damage on the reload.Damage to the reload fin is likely due to improper installation (ex: closing the jaws without properly seating the reload into the channel).".
 
Event or Problem Description
It was reported that during a da vinci-assisted radical prostatectomy with lymphadenectomy surgical procedure, that the surgeon clamped the stapler 45 instrument on tissue and fired the stapler without difficulty.Once the stapler was removed from the patient, it was noted that a small piece of the stapler reload was hanging and embedded in the tissue.The surgeon was able to cut the tissue out with the piece of the remaining staple load and removed it from the patient.Per the staff technician (st) that loaded the stapler, there were no issues placing the load and it snapped into place correctly.The piece that broke off was at the back of the load.The procedure was completed as planned with no reported injury.Intuitive surgical inc.(isi) contacted the site robotics coordinator and additional information was obtained about the event.The target tissue that was being stapled during this event was the dorsal vein complex.A small section of the target tissue was excised due to the stapler reload fragment being embedded in the tissue.The surgeon reported that this excision of tissue did not adversely affect the procedure.The surgeon reported that the reload fragment was embedded in the tissue and thought it was better to excise the tissue than leave the fragment in the patient.There was no reported troubleshooting of this issue prior to excising the tissue.The customer was not aware of any suturing or other intervention due to this excision of tissue.The customer reported that they normally would not excise this tissue as it was not attached to the specimen being removed from the patient.The surgical staff inspected the stapler prior to this event and did not observe any issues.The surgeon reported that they believe this issue was caused by the stapler reload fired during the event.The patient was not hospitalized due to this event and no post-operative complications were reported to have occurred.The patient was reportedly discharged home.There are no photos or videos of this event.

Brand Name
ENDOWRIST
Common Device Name
STAPLER 45 RELOAD
Manufacturer (Section D)
INTUITIVE SURGICAL, INC
3410 central expressway
santa clara CA
Manufacturer (Section G)
INTUITIVE SURGICAL, INC
3410 central expressway
santa clara CA
Manufacturer Contact
izabel nielson
3410 central expressway
santa clara, CA 
4085232100
MDR Report Key16925188
Report Number2955842-2022-16425
Device Sequence Number20543349
Product Code GDW
UDI-Device Identifier10886874112820
UDI-Public(01)10886874112820(10)M90210322
Combination Product (Y/N)N
Initial Reporter StateNC
Initial Reporter CountryUS
PMA/510(K) Number
K140553
Number of Events Summarized1
Summary Report (Y/N)N
Reporter Type Manufacturer
Report Source Other,Health Professional
Initial Reporter Occupation Other Health Care Professional
Remedial Action Other
Type of Report Initial
Report Date (Section B) 09/02/2021
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? Yes
Is this a Product Problem Report? Yes
Operator of Device Health Professional
Device Model Number48445G-04
Device Catalogue Number48445G
Device Lot NumberM90210322 187
Was Device Available for Evaluation? Device Returned to Manufacturer
Date Returned to Manufacturer09/23/2021
Is the Reporter a Health Professional? Yes
Type of Report(Section G)Initial
Initial Date Received by Manufacturer 09/02/2021
Initial Report FDA Received Date05/13/2023
Was Device Evaluated by Manufacturer? (Y/N) Yes
Date Device Manufactured03/18/2021
Is the Device Labeled for Single Use? (Y/N) Yes
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Usage of Device Initial
If action reported to FDA under 21 USC 360i(g), list
FDA-assigned Recall Number or include a statement
N/A
Patient Sequence Number1
Concomitant Medical Products
and Therapy/Usage Dates
DA VINCI INSTRUMENTS AND ACCESSORIES
Patient Age76 YR
Patient SexMale
Patient Weight83 KG
Patient EthnicityHispanic